Alert archive / Hawaii / Gale Warnings in 2017
Gale Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this gale warning at Feb 21, 2017, 10:52 PM HST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2017, 10:52 PM HST (08:52 UTC)
- Expired
- Feb 22, 2017, 3:20 PM HST
- In force
- 16 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
252 WHHW70 PHFO 220852 MWWHFO URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1052 PM HST TUE FEB 21 2017 ...STRONG TO GALE FORCE WINDS AND HAZARDOUS SEAS CONTINUE... .HAZARDOUS BOATING CONDITIONS WILL PERSIST THROUGH WEDNESDAY DUE TO STRONG TO GALE FORCE WINDS. PHZ120-121-222200- /O.UPG.PHFO.SC.Y.0011.000000T0000Z-170223T0400Z/ /O.NEW.PHFO.GL.W.0003.170222T0852Z-170223T0400Z/ PAILOLO CHANNEL-ALENUIHAHA CHANNEL- 1052 PM HST TUE FEB 21 2017 ...GALE WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WINDS AND SEAS...EAST GALES TO 35 KT. SEAS 8 TO 11 FT...HIGHEST ALENUIHAHA CHANNEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PHZ110>119-122>124-222200- /O.CON.PHFO.SC.Y.0011.000000T0000Z-170223T0400Z/ KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS- KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS- MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-BIG ISLAND WINDWARD WATERS- BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS- 1052 PM HST TUE FEB 21 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WINDS AND SEAS...EAST WINDS 20 TO 30 KT. SEAS 8 TO 11 FT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS SPEEDS OF 25 TO 33 KNOTS AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
2 follow-up statements
135 WHHW70 PHFO 221339 MWWHFO URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 339 AM HST WED FEB 22 2017 ...STRONG TO GALE FORCE WINDS AND HAZARDOUS SEAS CONTINUE... .HAZARDOUS BOATING CONDITIONS WILL PERSIST THROUGH THURSDAY DUE TO WINDS AND SEAS. GALES WILL CONTINUE ACROSS THE PAILOLO AND ALENUIHAHA CHANNELS TODAY. PHZ120-121-230245- /O.CON.PHFO.GL.W.0003.000000T0000Z-170223T0400Z/ PAILOLO CHANNEL-ALENUIHAHA CHANNEL- 339 AM HST WED FEB 22 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS AND SEAS...NORTHEAST GALES TO 35 KT. SEAS 8 TO 12 FT... HIGHEST ALENUIHAHA CHANNEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PHZ110>119-122>124-230245- /O.EXT.PHFO.SC.Y.0011.000000T0000Z-170224T0400Z/ KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS- KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS- MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-BIG ISLAND WINDWARD WATERS- BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS- 339 AM HST WED FEB 22 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * WINDS AND SEAS...NORTHEAST WINDS 20 TO 30 KT. SEAS 8 TO 11 FT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS SPEEDS OF 25 TO 33 KNOTS AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ GIBBS
047 WHHW70 PHFO 230120 MWWHFO URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 320 PM HST WED FEB 22 2017 ...STRONG AND GUSTY TRADE WINDS CONTINUE... .STRONG TRADE WINDS WILL CREATE HAZARDOUS BOATING CONDITIONS THROUGH THURSDAY FOR HAWAIIAN COASTAL WATERS. COMBINED SEAS THROUGH SELECT CHANNELS WILL SEE COMBINED SEAS ABOVE 10 FT. PHZ120-121-230930- /O.CAN.PHFO.GL.W.0003.000000T0000Z-170223T0400Z/ /O.EXA.PHFO.SC.Y.0011.000000T0000Z-170224T0400Z/ PAILOLO CHANNEL-ALENUIHAHA CHANNEL- 320 PM HST WED FEB 22 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. THE GALE WARNING HAS BEEN CANCELLED. * WINDS AND SEAS...NORTHEAST WINDS 25 TO 30 KT. SEAS 8 TO 11 FT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS SPEEDS OF 25 TO 33 KNOTS AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS SPEEDS OF 25 TO 33 KNOTS AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS, SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PHZ110>119-122>124-230930- /O.CON.PHFO.SC.Y.0011.000000T0000Z-170224T0400Z/ KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS- KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS- MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-BIG ISLAND WINDWARD WATERS- BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS- 320 PM HST WED FEB 22 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * WINDS AND SEAS...NORTHEAST WINDS 20 TO 25 KT. SEAS 7 TO 9 FT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS SPEEDS OF 25 TO 33 KNOTS AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Feb 21, 8:40 PM HST, 2 hours 12 minutes earlier.
Area forecast discussion, Feb 21, 8:40 PM HST, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 840 PM HST Tue Feb 21 2017 .SYNOPSIS... Gusty trade winds will continue the next couple of days, with some decrease in wind speed expected from Friday into the weekend. Clouds and showers will favor windward and mauka areas, with brief showers occasionally spreading leeward with the strong wind. An upper-level disturbance passing over the islands tonight and Wednesday will allow some showers to become briefly heavy, with another round of afternoon thunderstorms expected over the Big Island slopes on Wednesday. && .DISCUSSION... The pressure gradient S of strong high pressure cells centered NE and NW of islands is supporting gusty trade winds. Showers moving along with the trades are affecting mainly windward areas, and radar shows some of the cells contain heavy rainfall, with showers also seen spreading leeward on the smaller islands. Afternoon heavy showers and thunderstorms over the leeward slopes of the Big Island dissipated around sunset, but help to highlight the instability of the island atmosphere. Water vapor imagery depicts a sharpening mid- and upper-level trough over the islands which is responsible for bringing significant mid-level instability. The short-term forecast challenge is if (and where) surface-based parcels will be able to tap into this instability, and if the summits on the Big Island will be impacted with winter weather conditions. The current forecast anticipates a slight chance of thunderstorm development over the Big Island slopes on Wednesday afternoon, and in the low cloud plumes over Hawaiian Offshore waters to the lee of the islands, but nowhere else. Will likely be increasing the probability of thunderstorms with the morning forecast update, depending on the overnight sounding data. The upper trough will linger through Wednesday before exiting to the E by Thursday, and the island atmosphere will become more stable. Global models are showing a change in the weather pattern over the weekend into next week. A near-gale low is expected to form along a passing cold front well N of the area, and then linger N of the islands into next week. The current island forecast has trade winds weakening over the weekend, with winds becoming ESE. The wind speed and direction are highly dependent on the low's location and strength so the forecast from Sunday into early next week will be highly fluid. If the global models remain on track with this forecast, the low will also bring moisture from the tropics up and over the islands early to middle next week. The light winds, abundant low level moisture, and instability aloft would bring the possibility of enhanced convective afternoon showers. && .AVIATION... High pressure north of the state will keep a breezy trade wind flow in place through Wednesday. Clouds and showers will focus primarily across windward and mauka areas, but some showers will also spill over into leeward areas from time to time due to the strength of the trades. Brief MVFR cigs/vsbys will be possible in passing SHRA across windward areas, otherwise predominantly VFR conditions are expected. AIRMET Sierra may be needed for mountain obscuration across windward sections of the islands later tonight, and will issue as conditions warrant. AIRMET Tango remains in effect for low level turbulence over and downwind of the terrain across all islands. Conditions are expected to continue through Wednesday. && .MARINE... A strong high building far NW will support strong to near gale force trade winds, with winds especially strong where winds are most accelerated between islands and headlands. A Small Craft Advisory (SCA) is in effect for all waters through Wednesday evening, and a Gale Warning may be necessary for the Alenuihaha channel and other windy channels. A slight decrease in wind speed expected Wednesday night and Thursday may allow some zones to be removed from the SCA, but winds are likely to remain sufficiently strong to warrant a continuation in some zones, while combined seas will likely warrant an extension in others. A trend toward moderate trade winds is currently expected for the weekend. A new NW swell will build Wednesday and peak Wednesday night, with peak surf heights along N and W facing shores expected to be near, but below, advisory-level. Another long-period WNW swell building Friday and peaking Saturday will bring peak surf heights that will likely warrant a High Surf Advisory for exposed N and W facing shores. A small to moderate N swell around Friday and Saturday will shift to the NNE early next week before diminishing by Wednesday. The strong trade winds will continue to supply short-period choppy surf along E facing shores the next couple of days, but surf heights are thus far expected to remain below advisory levels. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Wednesday for all Hawaiian waters. && Discussion/Marine...Birchard Aviation...Jelsema
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 4:59 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 22, 1:29 PM HST | Special Weather Statement | HFO | Hawaii | 91 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.